Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 1, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 11, 2008, 2:27 AM CST for Coffee County, Dale County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 11, 2008, 2:27 AM CST (08:27 UTC)
- Expired
- Jan 11, 2008, 3:00 AM CST
- In force
- 33 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Coffee County, AL, Dale County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 1:21 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KTAE 110828 SVRTAE ALC031-045-110900- /O.NEW.KTAE.SV.W.0001.080111T0827Z-080111T0900Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 227 AM CST FRI JAN 11 2008 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL COFFEE COUNTY IN SOUTHEAST ALABAMA... DALE COUNTY IN SOUTHEAST ALABAMA... THIS INCLUDES THE CITIES OF...OZARK...FORT RUCKER... * UNTIL 300 AM CST * AT 225 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF FORT RUCKER... OR ABOUT NEAR ENTERPRISE...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BOWDEN TERRACE AND FORT RUCKER BY 240 AM CST... OZARK BY 255 AM CST... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 700 AM CST FRIDAY MORNING FOR SOUTHEAST ALABAMA...PORTIONS OF THE FLORIDA PANHANDLE AND SOUTHWESTERN GEORGIA. LAT...LON 3154 8562 3137 8557 3133 8587 3144 8591 TIME...MOT...LOC 0827Z 249DEG 28KT 3138 8585 $$ 22-BARRY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 6:45 PM CST, 7 hours 42 minutes earlier.
Area forecast discussion, Jan 10, 6:45 PM CST, 7 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TALLAHASSEE FL 745 PM EST THU JAN 10 2008 ...TORNADO WATCH NUMBER 19 NOW IN EFFECT FOR SOUTHEAST ALABAMA UNTIL MIDNIGHT CST... .SYNOPSIS... 00Z WATER VAPOR AND H4 RUC ANALYSIS HIGHLIGHTED BY A DEEP NEGATIVELY TILTED TROUGH OVER THE MISSISSIPPI VALLEY. ASSOCIATED SURFACE LOW PRESSURE WAS MOVING NORTHEAST ACROSS ILLINOIS AND HAD OCCLUDED EARLIER IN THE EVENING. COLD FRONT EXTENDED SOUTH FROM THIS LOW THROUGH THE WESTERN TENNESSEE VALLEY TO THE MISSISSIPPI DELTA AND BACK INTO THE WESTERN GULF OF MEXICO. ELONGATED AREA OF STRONG/SEVERE CONVECTION WAS ONGOING ALONG AND AHEAD OF THIS FRONT FROM KY SOUTH THROUGH TENNESSEE...AND ALABAMA. CLOSER TO HOME...DEEP SOUTHERLY FLOW CONTINUED AHEAD OF THE FRONT WITH SHOWERS AND STORMS STILL A FEW HOURS AWAY FROM ENTERING OUR FAR WESTERN ZONES. TORNADO WATCH # 19 WAS IN EFFECT FOR OUR SOUTHEASTERN AL ZONES UNTIL MIDNIGHT CST. && .DISCUSSION... MAIN CONCERN THROUGH THE NIGHT WILL BE THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS. AT THIS TIME THE BEST CHANCES FOR SEEING ANY SEVERE WEATHER WILL BE ACROSS THE EASTERN FLORIDA PANHANDLE UP INTO SOUTHEAST ALABAMA AND PORTIONS OF SOUTHWEST GEORGIA. ONGOING LINE OF CONVECTION SHOULD REACH OUR WESTERN AREAS AROUND MIDNIGHT CST WITH A FEW MORE DISCRETE CELLS AHEAD OF THE MAIN LINE POSSIBLE A BIT EARLIER. THE CONVECTION WILL THEN SLOWLY PUSH EAST THROUGH THE EARLY MORNING HOURS LIKELY REACHING A LINE FROM KAAF TO KTLH AND KVLD JUST BEFORE DAWN. TONIGHT WILL BE A BATTLE BETWEEN MID/UPPER LEVEL DYNAMICS AND LOW LEVEL INSTABILITY. AS TIME GOES ON THE BEST DYNAMICS ASSOCIATED WITH THE UPPER LEVEL SYSTEM WILL BE EJECTING OFF TO THE NORTH OF OUR AREA. AS THE CONVECTION REACHES THE NORTHWESTERN HALF OF THE AREA...TAIL END OF A 40-50KT 850MB JET WILL STILL BE IN THE VICINITY ALLOWING FOR 35-40KT OF 0-6KM BULK SHEAR. THESE VALUES ARE NOT IMPRESSIVE BUT ENOUGH TO SUPPORT SOME ORGANIZED STORMS STRUCTURE AND SUSTAINED UPDRAFTS LATE IN THE EVENING INTO THE EARLY MORNING HOURS. IN ADDITION...LOW LEVEL HELICITY VALUES WILL REMAIN QUITE HIGH INTO THE EARLY MORNING HOURS RESULTING IN A SLIGHT TORNADIC RISK. ALTHOUGH THERE WILL BE A SLIGHT TORNADIC RISK...BRIEF DAMAGING WIND GUSTS ASSOCIATED WITH MESO-SCALE BOWING SEGMENTS WILL ALSO BE AS SEVERE WEATHER THREAT. AS THE LINE REACHES THE WESTERN BIG BEND INTO PORTIONS OF SOUTH-CENTRAL GA LATE TONIGHT...THE 850MB JET WILL BE EXITING TOWARD THE CAROLINAS. LATEST SREF ENSEMBLES ARE SHOWING THE BEST LOW LEVEL CAPE STAYING CONFINED OFFSHORE WITH THE NOSE OF THE 500 J/KG AREA JUST PUSHING ONSHORE. WITH THE WEAKER INSTABILITY AND LOSS OF THE BEST UPPER LEVEL DYNAMICS...SHOWERS AND STORMS SHOULD BE WEAKENING AS THEY MOVE INTO THE SOUTHEAST HALF OF THE AREA. STILL CAN NOT RULE OUT AN ISOLATED STRONGER STORMS WITH SMALL HAIL...GUSTY WINDS AND SOME LIGHTNING...BUT THE THREAT FOR SEVERE WEATHER SHOULD BE DECREASING. FOG WILL ALSO BE A CONCERN INTO THE EARLY MORNING HOURS AS THE SOUTHERLY FLOW CONTINUES TO PASS OVER THE COOLER SHELF WATERS BEST CHANCES FOR FOG WILL REMAIN GENERALLY TO THE EAST OF THE APALACHICOLA RIVER. LOW CEILING ARE ALREADY DEVELOPING AND BEGINNING TO DESCEND. MAY VERY WELL SEE AREAS OF FOG OR DENSE FOG FOR A TIME OVERNIGHT BEFORE ANY SHOWERS/STORMS ARRIVE. COLD FRONT WILL SLOW IN ITS PROGRESS THROUGH THE EASTERN FL BIG BEND ON FRIDAY KEEPING A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS IN THE FORECAST. && .MARINE... SMALL CRAFT SHOULD CONTINUE TO EXERCISE CAUTION ACROSS THE COASTAL WATERS THROUGH THE REMAINDER OF THE NIGHT. REGIONAL OBSERVATIONS ARE SHOWING WINDS BETWEEN 10 AND 15 KNOTS WITH GUSTS BETWEEN 15 AND 19 KNOTS AND SEAS OF 3-5 FEET. AS A COLD FRONT APPROACHES FROM THE WEST OVERNIGHT...LATEST GUIDANCE SHOWING WINDS COMING UP INTO THE 15-20KT RANGE AND LINGERING INTO THE FIRST PART OF TOMORROW MORNING. WILL ALSO EXPECT AN AREA OF SHOWERS AND THUNDERSTORMS TO MOVE WEST TO EAST ACROSS THE WESTERN PORTION OF THE FORECAST WATERS AFTER MIDNIGHT. A FEW OF THESE STORMS MAY BE ON THE STRONG SIDE WITH GUSTY WINDS AND FREQUENT LIGHTING. THE STORMS WILL WEAKEN DURING THE MORNING HOURS AS THE COLD FRONT PUSHES INTO THE EASTERN COASTAL LEGS. && .AVIATION... BEFORE THE COLD FRONT GETS HERE THERE WILL BE A WINDOW FOR FOG AND LOW CIGS TO DEVELOP. WE EXPECT WIDESPREAD VLIFR-IFR CIGS TO DEVELOP BEFORE MIDNIGHT...WITH THE BEST CHANCE FOR LIFR-VLIFR FOG TO BE AT KTLH AND KVLD. VIS AND CIGS WILL ACTUALLY IMPROVE SLIGHTLY AS A LINE OF TSRA MOVES FROM WEST TO EAST LATE TONIGHT...BUT WILL STILL BE PREDOMINANTLY IFR. BRIEF WIND GUSTS TO 20 KT ARE EXPECTED WITH THIS LINE...BUT ISOLATED HIGHER GUSTS ARE POSSIBLE. THE STORMS WILL REACH KDHN...KABY...AND KPFN BETWEEN 06 UTC AND 10 UTC...AND KTLH AND KVLD CLOSER TO DAWN. THE RAIN WILL END FROM WEST TO EAST FRIDAY MORNING...BUT MVFR CIGS WILL LIKELY LINGER LONGER. && .PRELIMINARY POINT TEMPS/POPS... TALLAHASSEE 60 67 49 68 46 / 60 50 20 10 40 PANAMA CITY 62 67 47 65 51 / 90 30 10 10 40 DOTHAN 60 65 41 66 43 / 90 20 10 10 30 ALBANY 60 65 42 68 43 / 90 40 10 10 30 VALDOSTA 56 67 49 69 49 / 50 60 20 10 40 CROSS CITY 57 71 54 69 54 / 20 50 30 10 40 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...NONE. && AVIATION...FOURNIER REST OF DISCUSSION...MROCZKA
Hazardous weather outlook, Jan 10, 4:42 AM CST, 21 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 542 AM EST THU JAN 10 2008 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-111100- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 542 AM EST THU JAN 10 2008 /442 AM CST THU JAN 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS. ...SEVERE WEATHER EXPECTED TONIGHT ACROSS PARTS OF THE AREA... .DAY ONE...TODAY AND TONIGHT... DENSE FOG WILL CONTINUE TO IMPACT THE FLORIDA BIG BEND THIS MORNING WITH VISIBILITIES OF A HALF MILE OR LESS COMMON. THE MORNING FOG WILL BE MORE PATCHY NORTH AND WEST OF THE BIG BEND. CONFIDENCE IS INCREASING THAT ORGANIZED SEVERE WEATHER WILL DEVELOP WEST OF THE AREA DURING THE PEAK HEATING OF THE DAY AND IN AN AREA OF INCREASINGLY FAVORABLE DEEP LAYER AND LOW LEVEL SHEAR. A SQUALL LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER SOUTHEASTERN LOUISIANA AND MISSISSIPPI DURING THE DAY...MOVING INTO WESTERN ALABAMA LATE IN THE DAY. DAMAGING WIND GUSTS WILL BE THE MAIN THREAT WITHIN THE LINE. HOWEVER...ISOLATED SUPERCELLS WILL DEVELOP AHEAD OF AND WITHIN THE LINE. MOST OF THIS ACTIVITY WILL REMAIN WEST OF THE FORECAST AREA UNTIL WELL AFTER DARK. HOWEVER...WHILE THE ENTIRE SYSTEM WILL START TO WEAKEN BY THE TIME IT REACHES OUR FORECAST AREA...WE ARE STILL EXPECTING SEVERE WEATHER TO MAKE IT INTO OUR WESTERN ZONES...MAINLY WEST OF THE APALACHICOLA AND FLINT RIVERS BETWEEN 1 AM AND 7 AM FRIDAY. THE STORM PREDICTION CENTER HAS THIS REGION OUTLOOKED FOR A SLIGHT RISK FOR SEVERE STORMS. PARTS OF THE FLORIDA BIG BEND WILL SEE ANOTHER ROUND OF FOG TONIGHT...ALTHOUGH THIS COULD DISSIPATE DURING THE NIGHT AS THE CONVECTION APPROACHES FORM THE WEST. WINDS OVER THE GULF OF MEXICO WILL INCREASE TO EXERCISE CAUTION LEVELS OVER THE PANHANDLE WATERS THIS EVENING AND EVENTUALLY ACROSS THE BIG BEND WATERS LATE TONIGHT AND INTO FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NUMEROUS THUNDERSTORMS WILL BE IN THE AREA FRIDAY MORNING AND A FEW COULD BE STRONG. HOWEVER...CONFIDENCE IN SEVERE STORM DEVELOPMENT IS LOWER THAN FOR TONIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM TONIGHT INTO FRIDAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. 18-WOOL
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 1:02 AM CST | Tornado Warning | TAE | Coffee | 28 min |
| Jan 11, 1:28 AM CST | Tornado Warning | TAE | Coffee, Dale | 32 min |
| Jan 11, 2:14 AM CST | Tornado Warning | TAE | Henry | 46 min |
| Jan 11, 2:43 AM CST | Tornado Warning | TAE | Dale | 32 min |
| Jan 11, 4:39 AM CST | Tornado Warning | TAE | Houston | 36 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.